Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 192, NWS Bismarck, ND

July 31, 2016Billings County, Dunn County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 31, 2016, 5:36 PM MDT for Billings County, Dunn County, North Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2016, 5:36 PM MDT (23:36 UTC)
Expired
Jul 31, 2016, 6:00 PM MDT
In force
24 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Billings County, ND, Dunn County, ND

The radar

The Bismarck radar (KBIS), 183 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 2:24 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
263 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
1097 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

716 
WUUS53 KBIS 312336
SVRBIS
NDC007-025-010000-
/O.NEW.KBIS.SV.W.0192.160731T2336Z-160801T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
536 PM MDT SUN JUL 31 2016

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BILLINGS COUNTY IN SOUTHWESTERN NORTH DAKOTA...
  SOUTHWESTERN DUNN COUNTY IN SOUTHWESTERN NORTH DAKOTA...

* UNTIL 600 PM MDT

* AT 536 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
  NORTHWEST OF BELFIELD...OR 27 MILES WEST OF DICKINSON...MOVING
  NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  SOUTH FAIRFIELD AROUND 555 PM MDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE NEW
HRADEC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4726 10297 4700 10279 4698 10300 4698 10323
      4696 10323 4694 10338 4705 10346
TIME...MOT...LOC 2336Z 243DEG 28KT 4700 10334 

HAIL...1.00IN
WIND...60MPH
 
$$

HEINERT
1 follow-up statement
551 
WWUS53 KBIS 010000
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
600 PM MDT SUN JUL 31 2016

NDC007-025-010010-
/O.EXP.KBIS.SV.W.0192.000000T0000Z-160801T0000Z/
BILLINGS ND-DUNN ND-
600 PM MDT SUN JUL 31 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BILLINGS AND
SOUTHWESTERN DUNN COUNTIES HAS EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER
SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHWESTERN NORTH DAKOTA.

LAT...LON 4726 10297 4700 10279 4698 10300 4698 10323
      4696 10323 4694 10338 4705 10346
TIME...MOT...LOC 2358Z 243DEG 28KT 4700 10334 

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:48 PM MDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 31, 2:48 PM MDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
348 PM CDT SUN JUL 31 2016

.SHORT TERM...(This evening through Monday)
Issued at 207 PM CDT Sun Jul 31 2016

Current surface analysis places low/frontal boundary over eastern
Montana with moist southerly flow over much of the Dakotas. Upper
level analysis places weak ridge pushing towards central North
Dakota while low spins over central Alberta. Variety of short
waves continue to slide through strong southwest flow behind
aforementioned ridge with a notable one pushing though eastern
Montana. Some light elevated convection continue over northwest
North Dakota...though a stronger storm is starting to develop over
far southwest North Dakota.

For the rest of this afternoon into tonight, surface based storms
will continue to develop over eastern Montana into western North
Dakota as cap erodes ahead of aforementioned surface low and
short wave. Strong instability noted over western into central
North Dakota where moisture continues to surge in, with cape
values in excess of 3000 j/kg over western North Dakota, and
values in excess of 4000 j/kg towards the central. Adequate 0-6
km bulk shear of 35 kts or greater for supercell development is
noted across the area. Storms will push east across the area
overnight with strong winds/hail as a primary threat. Forecast
soundings also suggest that a few storms may pose a heavy rain
threat with the moisture rich atmosphere, particularly slower
moving ones.

Next wave and affiliated frontal boundary pushes into the area
very early Monday morning bringing additional chances for
showers/thunderstorms which will continue into mid-day. Latest
guidance suggests higher coverage of precipitation with this
system, particularly over central ND/James River Valley. Severe
threat remains primarily ahead of the front over the James River
Valley later in the day, though would not be surprised if any
storms strengthen in the morning as the front moves through with
ample instability remaining. Conditions dry out from west to east
in the afternoon/early evening.

Quiet weather expected Tuesday as weak ridge passes over the area.

.LONG TERM...(Wednesday through Sunday)

Issued at 230 PM CDT Sun Jul 31 2016

Main highlight in the long term period will be another round of
thunderstorms Wednesday/Wednesday evening, followed by a quiet
period thereafter into next weekend.

Next closed mid level low moves east through the Northern Plains
Wednesday through Wednesday night bringing a decent chance for
thunderstorms to our region. Similar set-up as we see today
though models place this closed low farther south tracking east
along the International Border.

Thursday through Saturday look mainly dry as an upper level ridge
builds across the Rockies then migrates east into the Great Plains
by Saturday night, coupled with surface high pressure over the
state. Return flow and a transition to a more active
west/southwesterly flow aloft late next weekend into the following
work week will see increasing chances for precipitation.

Temperatures will be near to slightly below normal this period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)

Issued at 230 PM CDT Sun Jul 31 2016

Scattered to widespread thunderstorms will develop over western
North Dakota today and spread east this evening. Large hail and
damaging winds will be possible from these storms. Thunderstorm
chances will continue overnight and possibly into Monday morning.
Late tonight into early Monday morning areas of MVFR cigs will be
possible over portions of south central North Dakota.
Otherwise...VFR conditions are expected.

&&

.BIS Watches/Warnings/Advisories...
NONE.

&&

SHORT TERM...JJS
LONG TERM...NH
AVIATION...NH
Hazardous weather outlook, Jul 31, 1:45 PM MDT, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
245 PM CDT SUN JUL 31 2016

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-011945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
245 PM CDT SUN JUL 31 2016 /145 PM MDT SUN JUL 31 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE THIS
AFTERNOON OVER WESTERN NORTH DAKOTA. THE STORMS WILL THEN PUSH
EAST ACROSS THE STATE THIS EVENING INTO THE OVERNIGHT HOURS. SOME
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS.
ALSO...SOME SLOW MOVING STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO MONDAY...WITH CHANCES
GRADUALLY DIMINISHING THROUGH THE DAY INTO THE EVENING FROM WEST
TO EAST. A FEW STORMS COULD BECOME SEVERE...PARTICULARLY OVER THE
SOUTHERN JAMES RIVER VALLEY.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY.
SOME STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jul 31, 4:50 PM MDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
450 PM MDT SUN JUL 31 2016

NDZ018-312315-
DUNN ND-
450 PM MDT SUN JUL 31 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DUNN COUNTY UNTIL
515 PM MDT...

AT 449 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTH OF MANNING...OR 12 MILES NORTH OF DICKINSON...MOVING
NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MANNING AND HIRSCHVILLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHWESTERN NORTH DAKOTA.

LAT...LON 4734 10269 4718 10225 4698 10276 4698 10280
      4707 10296
TIME...MOT...LOC 2249Z 228DEG 32KT 4706 10280

HEINERT
Special weather statement, Jul 31, 5:05 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
605 PM CDT SUN JUL 31 2016

NDZ018-312330-
DUNN ND-
605 PM CDT SUN JUL 31 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DUNN COUNTY UNTIL
630 PM CDT/530 PM MDT/...

AT 602 PM CDT/502 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 12 MILES NORTHEAST OF GRASSY BUTTE...OR 14 MILES
NORTHWEST OF KILLDEER...MOVING NORTHEAST AT 20 MPH.

PENNY SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LITTLE MISSOURI STATE PARK AND OAKDALE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

IF YOU ARE ON OR NEAR LITTLE MISSOURI BAY...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DO NOT BE
CAUGHT ON THE WATER IN A THUNDERSTORM.

CAMPERS SHOULD MOVE TO A STURDY SHELTER UNTIL THIS STORM PASSES.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT/1000
PM MDT/ FOR NORTHWESTERN AND SOUTHWESTERN NORTH DAKOTA.

LAT...LON 4756 10310 4767 10281 4767 10272 4743 10244
      4736 10306 4743 10310
TIME...MOT...LOC 2302Z 245DEG 19KT 4748 10301

HEINERT
Local storm report, Jul 31, 5:11 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
611 PM CDT SUN JUL 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             5 S ROSS                48.24N 102.55W
07/31/2016  E1.25 INCH       MOUNTRAIL          ND   PUBLIC

            .

&&

MM
Local storm report, Jul 31, 5:17 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
617 PM CDT SUN JUL 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             1 SSE STANLEY           48.31N 102.38W
07/31/2016  M1.00 INCH       MOUNTRAIL          ND   TRAINED SPOTTER

            HAIL ONGOING AT TIME OF CALL.

&&

MM
Local storm report, Jul 31, 5:22 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
622 PM CDT SUN JUL 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     HAIL             12 N NEW TOWN           48.15N 102.49W
07/31/2016  E1.00 INCH       MOUNTRAIL          ND   TRAINED SPOTTER

            HAIL ONGOING AT THE TIME OF CALL.

&&

KROLAK
Local storm report, Jul 31, 5:34 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
634 PM CDT SUN JUL 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     FUNNEL CLOUD     6 N 4 BEARS LODGE       48.07N 102.56W
07/31/2016                   MOUNTRAIL          ND   PUBLIC

            FUNNEL REPORTED AT TIME OF CALL AND WAS
            ONGOING.

&&

MM

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 1:04 AM MDTSpecial Weather StatementBISGolden Valley41 min
Jul 31, 3:13 AM MDTSpecial Weather StatementBISSheridan32 min
Jul 31, 3:39 AM MDTSpecial Weather StatementBISPierce66 min
Jul 31, 4:28 AM MDTSpecial Weather StatementBISPierce47 min
Jul 31, 6:07 AM MDTSpecial Weather StatementBISPierce23 min
Jul 31, 3:20 PM MDTSpecial Weather StatementBISBowman25 min
Jul 31, 3:27 PM MDTSpecial Weather StatementBISSlope33 min
Jul 31, 3:45 PM MDTSevere Thunderstorm WarningBISBowman45 min
Jul 31, 4:30 PM MDTSevere Thunderstorm WarningBISMcKenzie, Mountrail60 min
Jul 31, 4:40 PM MDTSpecial Weather StatementBISSlope35 min
Jul 31, 4:41 PM MDTSpecial Weather StatementBISBowman34 min
Jul 31, 4:50 PM MDTSpecial Weather StatementBISDunn25 min
Jul 31, 5:05 PM MDTSpecial Weather StatementBISDunn25 min
Jul 31, 5:21 PM MDTSevere Thunderstorm WarningBISMountrail54 min
Jul 31, 5:44 PM MDTSevere Thunderstorm WarningBISMcKenzie, McLean, Mountrail31 min
Jul 31, 5:53 PM MDTSevere Thunderstorm WarningBISDunn, McLean, Mountrail52 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.